Some oral antibiotics contain a pivalate ester, because molecules with a pivalate entity show enhanced absorption in the intestine. Upon absorption, such a “prodrug” is broken down into the active form of a given antibiotic and a pivalate molecule, the latter of which is converted to pivaloylcarnitine through pivaloyl-CoA and is excreted in the urine. Long-term administration of drugs containing pivalate decreases blood carnitine level and causes defects in fatty acid oxidation. Here, we used liquid chromatography tandem mass spectrometry to measure carnitine and pivaloylcarnitine levels in two patients (Patient 1: 16-month-old boy and Patient 2: 18-month-old boy) with secondary carnitine deficiency and hypoglycemic convulsions caused by pivalate-containing antibiotics. Both patients were administered excessive doses of pivalate for the long-term treatment of recurrent infection, and consequently, the serum free carnitine levels were very low (Patient 1: 1.0 μmol/L and Patient 2: 0.4 μmol/L), compared to normal range of 33.3-43.0 μmol/l, while the serum pivaloylcarnitine levels were elevated from normally undetectable level (Patient 1: 3.7 μmol/L and Patient 2: 1.6 μmol/L). Patient 1 recovered immediately after the glucose infusion, whereas Patient 2 remained symptomatic even after blood glucose level was normalized and fully recovered after carnitine supplementation. The urine pivaloylcarnitine level in Patient 2 was increased during carnitine supplementation (from 821.4 to 12,200 μmol/g creatinine) even after discontinuing the antibiotics, indicating that a considerable amount of pivalate was accumulated in the tissues. In conclusion, long-term administration of pivalate-containing antibiotics should be avoided particularly in children.
2010 Tohoku University Medical Press